Kansas, 2004

Hail in Kansas, April 19 to 20, 2004

April 19 to 20, 2004 · NWS DDC · 13 events in 6 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 2:10 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Apr 19, 2:10 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON APR 19 2004

.DISCUSSION...

DAYS 1-2...

THE STRONG SHORTWAVE TROUGH THAT MOVED THROUGH YESTERDAY PUSHED A
FRONT INTO NORTHWEST OKLAHOMA THIS MORNING. THIS FRONT STRETCHED
FROM NEAR AMA TO JUST NORTH OF ENID AT 2 PM, AND WAS BASICALLY
STALLED OUT. ANY SFC BASED STORMS THIS AFTERNOON WILL BE ALONG THIS
FRONT AND WILL NOT AFFECT SW KS. LATE THIS EVENING AS THE SHORTWAVE
APPROACHES, A 40-50KT LOW-LEVEL JET WILL DEVELOP ACROSS NORTHERN
OKLAHOMA AND SOUTHERN KANSAS. STRONG CONVERGENCE ON THE NORTH SIDE
OF THIS JET WILL LEAD TO THUNDERSTORM DEVELOPMENT. SINCE THE STORMS
WILL BE ELEVATED, WE DO NOT EXPECT A DAMAGING WIND OR TORNADO
THREAT. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE.
DESPITE THE MODERATE ELEVATED INSTABILITY, THE SHEAR WILL BE MAINLY
CONFINED TO THE LOW LEVELS, WITH FAIRLY UNIFORM FLOW ABOVE 850MB,
YIELDING ONLY MODEST ELEVATED SHEAR. POPS WERE RAISED TO 60-70% FOR
THE EASTERN PART OF THE FCST AREA, WITH 30-50 POPS CENTRAL AND WEST.
ONCE THE WARM ADVECTION PATTERN WEAKENS TOWARD MORNING, THE PRECIP
WILL CUT OFF, EVEN THOUGH THE TROUGH AXIS WILL NOT BE THROUGH YET.
TUESDAY WILL BE BREEZY AND MILD WITH DOWNSLOPE FLOW BEHIND THE
PACIFIC COLD FRONT, AND LITTLE CHANCE FOR RAIN. WITH MOSTLY CLEAR
SKIES TUE NIGHT AND LOW DEWPOINTS, LOWS SHOULD EASILY FALL INTO THE
40S, WITH UPPER 30S TO LOWER 40S IN THE NORTH AND WEST. SURFACE HIGH
PRESSURE WILL BE PARKED OVER THE CENTRAL AND SOUTHERN PLAINS
WEDNESDAY, WITH PARTLY CLOUDY SKIES AND LITTLE CHANCE FOR RAIN.

DAYS 3-7...

THE LATEST RUN OF THE GFS AGREES WITH THE ECMWF OUT THROUGH 120HRS
OR 24/00Z THAT A SIGNIFICANT SHORT WAVE IN THE 5H FLOW WILL CROSS
THE ROCKIES AROUND THURSDAY AND PLOW THROUGH SOUTHERN KANSAS
AFTERWARDS.  THE GFS IS A LITTLE FASTER AND OVERALL DEEPER WITH THIS
UPPER FEATURE, AND GENERATES PLENTY OF PRECIP COVERAGE FROM THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT.  HAVE THEREFORE ADDED CHANCE POPS TO
FRIDAY PERIOD, AND KEPT CHC GOING IN EASTERN CWA FRIDAY NIGHT WHILE
KEEPING SLIGHT CHC POPS IN CENTRAL CWA FRI NIGHT.  AFTER 120 HOURS
OR 24/00Z, THE LONG RANGE MODELS DIVERGE IN BOTH THE STRENGTH AND
PATH OF THE NEXT UPPER SYSTEM.  FOR NOW, LEANED TOWARD THE GFS BUT
KEPT SAT-SUN-MON DRY.  AS FOR TEMPERATURES, THE GOING FORECAST
LOOKED REASONABLE.  HIGHS ON FRIDAY MAY BE THWARTED A BIT DUE TO
PRECIP.  HIGHS BOTH THURSDAY AND FRIDAY WILL DEPEND ON HOW FAR NORTH
THE FRONT WILL TRAVEL AS A WARM FRONT NORTHWARD FROM TX/OK.  STAYED
CLOSE TO MEX GUIDANCE NUMBERS BEYOND FRIDAY, WHICH ARE FAVORING
SLIGHTLY BELOW NORMAL.

FINCH/BURKE

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 56 77 44 71 / 60 00 00 00
GCK 55 75 40 70 / 40 00 00 00
EHA 53 74 41 70 / 30 00 00 00
LBL 56 77 43 71 / 40 00 00 00
HYS 56 77 43 70 / 50 00 00 00
P28 60 79 47 72 / 70 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&
Hazardous weather outlook, Apr 19, 10:38 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1138 AM CDT MON APR 19 2004

KSZ061-062-074-075-084-085-201000-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
1138 AM CDT (1038 AM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITIES TODAY WILL RESULT IN RANGELAND FIRE DANGER IN THE
VERY HIGH CATEGORY TODAY WEST OF A HUGOTON TO LAKIN LINE.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING, WITH
HAIL UP TO QUARTER SIZE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER SUNSET.

KSZ030-031-043>046-063>066-076>081-086>090-201000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
1138 AM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT,
WITH HAIL UP TO QUARTER SIZE POSSIBLE WITH THE STRONGEST STORMS.
THE BEST CHANCE OF STORMS WILL BE AFTER DARK AS A WARM FRONT BEGINS
TO LIFT NORTH INTO SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

FINCH

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Seward

When
April 19, 8:42 PM CST
Where
Seward County, 4 mi W of Liberal
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -100.600

Hail, Stevens

When
April 19, 9:25 PM CST
Where
Stevens County, 15 mi SE of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.767

Hail, Seward

When
April 19, 10:26 PM CST
Where
Seward County, Liberal
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -100.083

Hail, Seward

When
April 19, 10:51 PM CST
Where
Seward County, 3 mi W of Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -101.000

Hail, Meade

When
April 19, 11:55 PM CST
Where
Meade County, 19 mi E of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -101.150

Hail, Hamilton

When
April 20, 12:00 AM CST
Where
Hamilton County, 18 mi SW of Syracuse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.933

Hail, Kearny

When
April 20, 12:17 AM CST
Where
Kearny County, 18 mi NW of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.983

Hail, Clark

When
April 20, 12:24 AM CST
Where
Clark County, 8 mi NE of Englewood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -99.983

Hail, Clark

When
April 20, 12:25 AM CST
Where
Clark County, 10 mi N of Englewood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -101.983

Hail, Clark

When
April 20, 12:30 AM CST
Where
Clark County, 5 mi N of Englewood
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -101.483

Hail, Meade

When
April 20, 12:43 AM CST
Where
Meade County, 1 mi S of Plains
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -99.883

Hail, Clark

When
April 20, 12:46 AM CST
Where
Clark County, Ashland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.983

Hail, Meade

When
April 20, 12:51 AM CST
Where
Meade County, 19 mi SE of Meade
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -99.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391442, 5391443, 5391444, 5390830, 5390831, 5390832, 5390833, 5390834, 5390835, 5390836, 5390837, 5390838, 5390839.